Texas, 2022

Dust Storm and High Wind in Texas, May 24, 2022

May 24, 2022 · NWS MAF · 12 events in 12 counties and zones

An unusually strong late season cold front moved through eastern New Mexico and West Texas. Strong northerly winds behind the cold front caused sporadic wind damage as well as low visibilities in blowing dust that caused traffic accidents and other problems.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unusually strong late season cold front moved through eastern New Mexico and West Texas. Strong northerly winds behind the cold front caused sporadic wind damage as well as low visibilities in blowing dust that caused traffic accidents and other problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:51 PM CST, 4 minutes earlier.

Area forecast discussion, May 24, 12:51 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue May 24 2022

Still have a few MVFR cigs lingering but everything trending
toward VFR. Weak front and outflow boundaries sagging into the
area will push through overnight. Afternoon and evening storms
possible with HOB and MAF closest TAF sites.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 148 PM CDT Tue May 24 2022

A closed low forms today over Ern CO/NE NM with the trough
extending southward across NM and Far WT. Tonight this low will
move into Wrn KS/OK and roll across the rest of the state
Wednesday.

A late season front and outflows from overnight storms to the
north will push across the area this afternoon and evening. Lows
tonight will be in the 40s north... 50s central... 60s south.
Temps Wednesday will be unusually cool for this time of year in
post frontal conditions with highs in the 70s and 80s.

Currently have a slight risk of severe storms that includes
portions of SE NM and most of the Permian Basin. Models develop
storms that come down across Lea county late this afternoon into
the northern Permian Basin. Scurry and Mitchell will have the best
chance for rain. Currently have storms near ROW that could be the
start of it. Some storms could become severe with large hail and
damaging wind. Locally heavy rain will also be possible as MAF 12z
sounding had PW up to 0.93 inch. No rain expected Wednesday.

The front will squeeze through GDP late this afternoon and evening
and a High Wind Warning is in effect.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 148 PM CDT Tue May 24 2022

Hot and dry will be the story Thursday through the Memorial Day
Weekend, as ridging develops eastward over the region coincident
with increasing southerly return flow at the surface. Highs
Thursday  will rebound above normal into the upper 80s and lower
to mid 90s for most, with the warming trend continuing into the
weekend. A trough progressing from the Pacific Northwest into the
Rockies Saturday will flatten the ridge somewhat as the ridge
shifts east, resulting in a transition to quasizonal/southwesterly
flow aloft over Southeast New Mexico and West Texas. Dry,
downslope southwesterly flow will yield our hottest temperatures
of the forecast this weekend, with widespread highs in the lower
100s Saturday and Sunday, with potential Heat Advisory conditions
across a large swath of the Permian Basin, Trans Pecos, and Rio
Grande Valley. Temperatures Monday will cool slightly as 850mb
temperatures fall several degrees in response to a deepening
trough over the western CONUS, though highs will still top out in
the upper 90s and lower 100s areawide. Thus, those with outdoor
plans this holiday weekend will need to plan accordingly, as heat-
related illnesses will be a major concern.

Thereafter, the pattern becomes increasingly amplified as ridging
strengthens over the eastern CONUS and the longwave trough remains
entrenched to the west. Temperatures locally will slowly cool
through midweek next week as moisture increases over the area,
though will still remain at least a few degrees above normal. The
return of precipitation chances will depend entirely on the
evolution and eventual progression of the aforementioned trough to
the west, and for now, the next chance for rain looks to be next
Wednesday. Until then, dry conditions will persist.

&&

.FIRE WEATHER...
Issued at 148 PM CDT Tue May 24 2022

Critical fire weather conditions will continue through early this
evening for locations across Culberson county (including the
Guadalupe and Delaware Mountains) and Reeves county south across
the Davis Mountains and Marfa Plateau. The dryline will remain
east of these areas this afternoon, with westerly winds around
20-30mph coincident with RHs below 10%. A cold front will move
through the area early this evening accompanied by a sharp
northerly to northeasterly wind shift, reaching Southeast New
Mexico and the northern Permian Basin around 23Z/600PM CDT, I-10
by around 02Z/900PM CDT, and the Rio Grande by 05Z/12AM CDT.
Elevated and gusty winds will continue for a few hours post-front,
with winds then becoming light overnight. In the wake of this
cold front, below normal temperatures are expected Wednesday,
before a warming trend begins Thursday. Fire weather concerns look
to be mitigated Wednesday and Thursday before increasing again
Friday and especially through the weekend as increasing westerly
to southwesterly winds develop along with well above normal
temperatures in the 90s and 100s, yielding RHs in the single
digits nearly areawide both Saturday and Sunday. Aside from
thunderstorm chances this afternoon and evening, the forecast
through early next week remains dry. Storms that develop today and
tonight will be accompanied by lightning and gusty, erratic
winds, and some wetting rains may also be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  77  55  91 /  30   0   0   0
Carlsbad                 47  79  52  92 /   0   0   0   0
Dryden                   60  85  61  92 /  10   0   0   0
Fort Stockton            52  80  58  94 /  10   0   0   0
Guadalupe Pass           45  76  57  87 /   0   0   0   0
Hobbs                    45  77  51  89 /  10   0   0   0
Marfa                    45  79  46  91 /   0   0   0   0
Midland Intl Airport     51  79  57  91 /  20   0   0   0
Odessa                   50  79  58  91 /  20   0   0   0
Wink                     50  80  54  93 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     High Wind Warning until 4 AM CDT /3 AM MDT/ Wednesday for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...72
LONG TERM....84
AVIATION...72
Hazardous weather outlook, May 24, 12:52 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CDT Tue May 24 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CDT Tue May 24 2022 /1252 PM MDT Tue May 24 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening across portions of Southeast New Mexico and most of the
Permian Basin. Large hail and damaging wind are the main concerns.
Brief heavy rainfall will also be possible.

Dry and windy conditions expected across the west... A Red Flag
Warning is in effect for the Guadalupe and Davis Mountains and
adjacent plains this afternoon and evening.

A High Wind Warning is in effect for Guadalupe pass this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread critical fire weather is expected Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening east of a
Maljamar to McCamey line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 5 dust storm. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 24, 12:55 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

Dust Storm, Winkler

When
May 24, 5:12 PM CST
Where
Winkler forecast zone
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Blowing dust dropped the visibility to less than 1/4 mile with wind gusts measured up to 60 mph.

Dust Storm, Reeves County Plains

When
May 24, 5:45 PM CST
Where
Reeves County Plains forecast zone
Reported by
Emergency Manager
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Blowing dust dropped the visibility to less than 1/4 mile with wind gusts measured up to 53 mph. There were multiple accidents on I-20 with a multi-car accident near mile marker 37. An RV was blown over at the overpass of Highway 17 and I-20. Several trees were uprooted in town.

Dust Storm, Ward

When
May 24, 6:00 PM CST
Where
Ward forecast zone
Reported by
Mesonet
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Blowing dust dropped the visibility to less than 1/4 mile with wind gusts measured up to 60 mph.

High Wind, Andrews

When
May 24, 6:00 PM CST
Where
Andrews forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

High Wind, Ector

When
May 24, 6:01 PM CST
Where
Ector forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High Wind, Martin

When
May 24, 6:02 PM CST
Where
Martin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

High Wind, Howard

When
May 24, 6:04 PM CST
Where
Howard forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

High Wind, Midland

When
May 24, 6:15 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Dust Storm, Pecos

When
May 24, 6:22 PM CST
Where
Pecos forecast zone
Reported by
Emergency Manager
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Minor damage reported to roofs and trees across Fort Stockton. A metal outbuilding had roof partially torn off at Pecos County airport. The visibility dropped to less than 1/4 mile with winds estimated up to 60 to 70 mph.

Dust Storm, Upton

When
May 24, 6:23 PM CST
Where
Upton forecast zone
Reported by
Mesonet
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Strong winds gusting to 59 mph caused blowing dust that reduced the visibility to less than 1/4 mile.

High Wind, Glasscock

When
May 24, 6:55 PM CST
Where
Glasscock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032811, 1032813, 1032826, 1032849, 1032855, 1032857, 1032862, 1032863, 1032866, 1032819, 1032882, 1032868.